Drought, Adams
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.525, -98.501 (the zone’s center; the record gives no point)
S. Drought Monitor.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
During November, 18 of the 24 counties in South Central Nebraska were completely-or-partially included in D2-or-worse drought, per weekly issuances of the U.S. Drought Monitor. For much of the western half of the area (especially west of a Greeley-Minden-Franklin line), November marked at least the fourth-consecutive month of below normal precipitation, prompting the return of D3 Extreme Drought to portions of South Central Nebraska for the first time since 2013. Meanwhile, for roughly the eastern half of the area, November precipitation trends were more encouraging as most places registered slightly wetter-than-normal for the month (totals commonly 1.50-2.00 inches). Of note, November finally broke a five-month streak of below normal precipitation at Hastings that had lasted from June-October. Although drought categories did not explicitly improve in the eastern half of the area, they at least remained status quo, stemming a gradual-worsening trend that had defined the preceding few months.
Breaking things down in more detail and focusing on specific drought categories: Clearly the most newsworthy November note was the late-month introduction of D3 to all of of Furnas/Gosper counties, along with adjacent portions of Dawson/Phelps/Harlan/far southwestern Buffalo (total of six affected counties). Within much of this area, November precipitation totals were incredibly meager, including as little as 0.04 at Wilsonville and 0.07 south of Elwood. However, the introduction of D3 was ultimately driven by slightly-longer term precipitation deficits, as several official NWS stations in the D3 area endured one of their driest August-November stretches on record, including record-driest at Elwood 8S (1.47) and Canaday Steam Plant/Lexington 6SSE (1.07). Slightly east of the official D3 area, Minden also notched its driest-on-record Aug.-Nov. with only 2.30. In addition to the six counties included in D3 by month's end, all-or-some of 12 other counties west of the Highway 81 corridor remained in D2 Severe Drought throughout the month. Meanwhile, the rest of South Central Nebraska remained in (or was newly-assigned) D1 Moderate Drought during November. Temperature-wise, although not as big of a drought-factor as it would have been during the growing season, November was certainly a warm one with most local stations averaging 5-7 degrees F above normal (among the Top-10 warmest-on-record at many of them).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 31, 6:01 PM CST, 5 hours 59 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 701 PM CDT Sat Oct 31 2020 .DISCUSSION...(This evening through Saturday) Issued at 312 PM CDT Sat Oct 31 2020 Despite the strong northwesterly post-frontal winds, good mixing has allowed temperatures to reach the upper 60s and low 70s across the area. Gusts are currently in the 30 to 40 MPH range, and this will continue to be the case through early evening. Tonight, winds will gradually decrease as back off as the upper trough shifts eastward and surface high pressure pushes in from the west. Overnight lows are expected to dip to the 20s to low 30s, which will likely be our coldest night for the next 7 days. High pressure will move overhead on Sunday. This will reduce mixing during the daytime, which, when coupled with the cooler airmass, will result in temperatures only in the 50s for most of the area. It will not be an unpleasant day by any means, but much warmer days are on the way. Strong ridging aloft will build in for next week. As a result, models are in very good agreement dry weather with above-normal temperatures. Forecast highs were bumped up a couple degrees from the NBM initialization, as it has shown a noticably cool bias over the past several days. The warmest day is currently forecast to be Tuesday as highs reach the mid upper 70s for most. That said, temperatures around 70 degrees are possible for at least portions of the area each day through next Saturday. The next cooldown and chance for precipitation appears to be on track for the following Sunday or Monday (November 8-9) as a strong upper system and associated cold front move through the area. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday) Issued at 658 PM CDT Sat Oct 31 2020 Main issues are twofold. First will be the strong wind gusts at the surface for the first few hours and then diminish as surface pressure rises finally back off behind a cold front. Then, later this evening for a few hours there is a risk of some LLWS as winds aloft will take a bit longer to back off. Wind will continue to diminish and back to the west, then southwest for Sunday. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Mangels AVIATION...Heinlein
Hazardous Weather Outlook National Weather Service Hastings NE 736 PM CDT Sat Oct 31 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 736 PM CDT Sat Oct 31 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Heinlein
The national radar mosaic for the moment the first event began.
18 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, November 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923650, 923651, 923652, 923653, 923655, 923656, 923657, 923658, 923659, 923660, 923661, 923662, 923663, 923666, 923667, 923669, 923671, 923672.